Montana, 2014Winter Storm in Montana, March 10 to 11, 2014
March 10 to 11, 2014 · NWS BYZ · 9 events in 9 counties and zones
A surge of Pacific moisture moved over cold air at the surface which resulted in heavy snow across the Billings Forecast Area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of Pacific moisture moved over cold air at the surface which resulted in heavy snow across the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 3:03 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 10, 3:03 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
403 AM MDT MON MAR 10 2014
.SHORT TERM...VALID FOR TDY AND TUE...
FORECAST REMAINS ON TRACK CONCERNING THE UPCOMING LATE WINTER
STORM. UPPER LOW AND TROUGH CURRENTLY WORKING THEIR WAY ACROSS THE
PACIFIC NORTHWEST COAST THIS MORNING AND WILL BE SITUATED ACROSS
THE GREAT BASIN AREA THIS AFTERNOON. AT THE SAME TIME...A COLD
FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AS A SURFACE LOW
DEVELOPS ACROSS NORTH CENTRAL WYOMING. A 700MB LOW WILL ALSO
DEVELOP ACROSS NORTHERN WYOMING AND BOTH THESE LOWS WILL BRING A
DEEP NORTHEAST UPSLOPE FLOW ACROSS SOUTH CENTRAL MONTANA.
TIME HEIGHTS FROM BILLINGS TO RED LODGE AND LIVINGSTON CONTINUE
TO SHOW VERY UNSTABLE CONDITIONS AND LIFT FOR A 12 TO 18 HOUR TIME
PERIOD BEGINNING THIS AFTERNOON AND CONTINUING INTO TUESDAY
MORNING. MODELS DO NOT BRING TOO MUCH COLD AIR INTO THE AREA WITH
THIS SYSTEM SO PRECIP THIS MORNING SHOULD BE IN THE FORM OF RAIN
SHOWERS WITH A RAIN/SNOW MIX DURING THE AFTERNOON.
HOWEVER...DYNAMICS ARE STRONG ENOUGH THAT EVAPORATIVE COOLING IS
EXPECTED BY LATE THIS AFTERNOON RESULTING IN RAIN TO QUICKLY
CHANGE TO SNOW. ONCE THE CHANGEOVER TO SNOW BEGINS...A PERIOD OF
HEAVY WET SNOW WILL BE LIKELY EARLY THIS EVENING INTO THE LATE
NIGHT HOURS TONIGHT. BULK OF SNOW ACCUMULATIONS WILL COME TONIGHT
AND LITTLE IF ANY ARE EXPECTED DURING THE DAYLIGHT HOURS TODAY.
SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE LIKELY FOR THE LOWER
ELEVATIONS FROM SHERIDAN TO BILLINGS AND ROUNDUP AND LOCATIONS
WESTWARD WITH HIGHER AMOUNTS ALONG THE BEARTOOTH/ABSAROKA
FOOTHILLS AND MOUNTAIN LOCATIONS.
LIQUID AMOUNTS FROM THIS STORM LOOK TO BE ON THE ORDER OF 0.50 TO
1.00 INCHES SO FLOODING CONCERNS WILL CONTINUE ESPECIALLY FOR
AREAS THAT HAVE ALREADY EXPERIENCED FLOODING OVER THE PAST FEW
DAYS DUE TO SNOW MELT...AS WELL AS AREAS AFFECTED BY ICE JAMS. THE
SYSTEM IS EXPECTED TO QUICKLY SHIFT SOUTH OUT OF THE FORECAST AREA
BY TUESDAY AFTERNOON. HOOLEY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS ARE IN GOOD AGREEMENT REGARDING THE EXTENDED FORECAST
PERIODS THROUGH SATURDAY...BUT THEIR SOLUTIONS TEND TO DIVERGE
TOWARD THE LATTER HALF OF NEXT WEEKEND. WE WILL START OUT WITH A
RIDGE POSITIONED OVER THE NORTHERN ROCKIES AT MIDWEEK LEADING TO
MILD TEMPERATURES AND MOSTLY SUNNY SKIES. IT MAY BE NEEDLESS TO
SAY AT THIS POINT...BUT THIS MAY VERY WELL LEAD TO CONTINUED
FLOODING ISSUES DEPENDING ON HOW THE SNOWSTORM IN THE SHORT TERM
PERIOD TURNS OUT. A MILD AIR MASS AND SUNNY SKIES WILL REDUCE ANY
NEWLY FALLEN SNOW QUICKLY THIS TIME OF YEAR AND THERE WILL LIKELY
BE QUITE A BIT OF LIQUID WATER INVOLVED IN THE COMING SNOWSTORM.
FLOODING ISSUES WILL THUS LIKELY CONTINUE TO BE A PRIMARY CONCERN
INTO THE EXTENDED PERIODS.
WE DO HAVE TWO NOTABLE SHORT WAVES MOVING OVER THE RIDGE. ONE IS
PROGGED FOR THURSDAY...BUT THE ATMOSPHERE APPEARS RATHER DRY WITH
THIS FEATURE AND WE WILL KEEP POPS LOW OR AT ZERO FOR MOST
LOCATIONS. THE NEXT SHORT WAVE ROUNDING THE RIDGE IS PROGGED FOR
FRIDAY NIGHT/SATURDAY. THIS SYSTEM LOOKS MORE DYNAMIC AND HAS A
BETTER SUPPLY OF MOISTURE. I GENERALLY KEPT A SHOTGUN APPROACH OF
SCATTERED POPS OVER THE FORECAST AREA FOR THIS SYSTEM.
THE MODELS THEN ARE OUT OF SYNC ON THE TIMING OF ANOTHER STRONGER
TROUGH MOVING OUT OF THE CANADIAN ROCKIES EARLY NEXT WEEK...WITH
THE GFS BRINGING IT THROUGH SUNDAY NIGHT AND THE ECMWF OVER THE
LATTER PART OF MONDAY. AT ANY RATE IT DOES SEEM LIKE IT WILL BE AN
ACTIVE PATTERN...BUT THERE IS NOT ANY INDICATION OF ANY COLD
SNAPS TAKING PLACE. BT
&&
.AVIATION...
A POTENT WEATHER SYSTEM WILL MOVE INTO THE FORECAST AREA MONDAY.
FLIGHT CONDITIONS WILL DETERIORATE FROM WEST TO EAST THROUGH THE
DAY. THE PRECIPITATION WILL TRANSITION FROM RAIN TO MOSTLY SNOW BY
03Z MONDAY EVENING AT MOST TAF SITES AS SURFACE WINDS TURN
NORTHEASTERLY. THE LOWEST CONDITIONS...LOCAL LIFR...ARE
ANTICIPATED TO OCCUR FROM KLVM TO KBIL MONDAY EVENING AND PUSHING
SOUTH OVER KSHR LATE MONDAY NIGHT. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 045 028/038 027/048 031/054 031/053 034/049 031/053
+/O +3/O 10/U 00/U 00/B 22/W 20/U
LVM 046 022/036 021/049 027/051 027/051 030/045 024/050
+/O +4/O 10/U 01/N 00/B 32/W 10/U
HDN 046 027/039 028/048 028/055 030/054 034/049 028/053
+/O 93/O 10/U 00/U 00/B 23/W 20/U
MLS 049 027/042 029/050 031/055 030/051 033/047 027/052
8/R 91/N 10/U 01/U 00/B 22/W 20/U
4BQ 052 028/038 029/051 029/056 031/052 032/048 027/050
4/R +3/O 10/U 00/U 00/B 23/W 20/U
BHK 047 024/041 025/050 029/053 028/048 028/044 025/048
4/O 61/N 00/B 00/U 00/B 23/W 20/U
SHR 050 029/034 020/048 024/055 025/052 029/046 024/051
5/R +6/O 10/U 00/U 00/U 23/W 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
ZONES 28-29-42-63.
WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON MDT TUESDAY FOR ZONES 34-35-38-39-57.
WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR
ZONES 40-41-64-65-67-68.
WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON MDT TUESDAY FOR ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON MDT TUESDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 10, 2:43 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MDT MON MAR 10 2014
MTZ028>042-056>058-063>068-WYZ098-099-110945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
343 AM MDT MON MAR 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA EARLY
TODAY WITH RAIN CHANGING TO SNOW THROUGH THE DAY. WE EXPECT TO
SEE SEVERAL INCHES OF HEAVY WET SNOW FOR THE MOUNTAINS AND THEIR
NORTH SLOPES...POSSIBLY EXTENDING INTO THE LOWER ELEVATIONS
OVERNIGHT. AREAS MOST LIKELY TO RECEIVE HEAVY SNOW AT LOWER
ELEVATIONS INCLUDE LIVINGSTON AND MUCH OF SWEET GRASS AND
STILLWATER COUNTIES. TRAVEL MAY BECOME DIFFICULT...AND THE COLD
WET CONDITIONS COULD POSE A THREAT TO YOUNG LIVESTOCK. OVERALL
PRECIPITATION AMOUNTS UP TO AROUND AN INCH ARE EXPECTED WITH THIS
STORM.
LOW LAND FLOODING WILL CONTINUE ACROSS PORTIONS OF THE AREA AS WELL.
A FEW ROADS WILL CONTINUE TO HAVE WATER FLOWING OVER THEM AND SOME
ROADS MAY HAVE BEEN DAMAGED OVER THE PAST FEW DAYS SO DRIVERS
SHOULD USE CAUTION AND HEED WARNING SIGNS.
ICE JAMS ARE ALSO OCCURRING ON SOME WATERWAYS INCLUDING THE
CLARKS FORK OF THE YELLOWSTONE...MUSSELSHELL...YELLOWSTONE...
TONGUE AND POWDER RIVERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL FOR LOW LAND AND ICE JAM FLOODING WILL CONTINUE
THROUGH THE WEEK. RAIN AND SNOW FROM MONDAYS SYSTEM MAY VERY WELL
AGGRAVATE FLOODING AT MIDWEEK. PEOPLE IN AREAS PRONE TO FLOODING
SHOULD BE ALERT FOR ADDITIONAL RISING WATER AND TAKE NECESSARY
SAFETY MEASURES. PLEASE REPORT ANY FLOODING TO LOCAL LAW
ENFORCEMENT AND HAVE THEM RELAY IT TO THE NATIONAL WEATHER
SERVICE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Absarokee / Beartooth Mountains
- When
- March 10, 7:00 AM MST to March 11, 6:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Snowfall of 14 to 16 inches was reported across the mountains.
Winter Storm, Crazy Mountains
- When
- March 10, 3:00 PM MST to March 11, 4:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Porcupine and South Fork Shields Snotels reported 12 inches of snow.
Winter Storm, Beartooth Foothills
- When
- March 10, 3:00 PM MST to March 11, 5:30 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 8 to 13 inches was reported south of Reed Point around McLeod.
Winter Storm, Southern Wheatland
- When
- March 10, 3:00 PM MST to March 11, 1:00 AM MST
- Where
- Southern Wheatland forecast zone
- Reported by
- Trained Spotter
Snowfall of 8 to 12 inches was reported from Harlowton to Two Dot.
Winter Storm, Judith Gap
- When
- March 10, 3:00 PM MST to March 11, 1:00 AM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Judith Gap received 6 to 7 inches of snow.
Winter Storm, Livingston Area
- When
- March 10, 3:30 PM MST to March 11, 5:00 AM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches was reported across the Livingston area.
Winter Storm, Northern Park County
- When
- March 10, 3:30 PM MST to March 11, 5:00 AM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Clyde Park received 10-13 inches of snow.
Winter Storm, Red Lodge Foothills
- When
- March 10, 4:00 PM MST to March 11, 6:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
The Red Lodge and Luther areas received 8 to 12 inches of snow.
Winter Storm, Northern Sweet Grass
- When
- March 10, 4:00 PM MST to March 11, 5:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Snowfall of 8 to 18 inches was reported south of Big Timber to south of Reed Point.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Winter Weather in Montana, March 10 to 11, 20141 death · 2 events
- Flooding in Montana, March 10 to 14, 2014$50,000 · 2 events
- High Wind in Nevada, March 10, 2014$25,000 · 74 kt wind · 1 event
- Blizzard in Alaska, March 10 to 12, 20143 events
- Flooding in South Dakota, March 10 to 16, 2014$10,000 · 3 events
- Winter Weather in Colorado, March 10 to 11, 20143 events
- High Wind in Wyoming, March 10, 201453 kt wind · 2 events
- Flooding in Idaho, March 10 to 11, 20142 events
- Wildfire in Texas, March 10, 20141 event
- Wildfire in Texas, March 10 to 11, 20141 event
- Winter Storm in Wyoming, March 10 to 11, 20141 event
- Wildfire in Georgia, March 10, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510154, 510153, 510155, 511192, 511194, 511174, 511189, 511173, 511188.